Aspirin and Reye syndrome

Reye syndrome is a rare disorder that occurs almost exclusively in children under the age of 15 and can cause severe liver and brain damage. Taking aspirin seems to significantly increase the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.

Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.

Last Updated: September 18, 2008

Author: Debby Golonka, MPH

Medical Review: Michael J. Sexton, MD - Pediatrics & Donald Sproule, MD, CM, CCFP, FCFP - Family Medicine

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.